Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS Topeka, KS

June 9, 2024Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 9, 2024, 4:04 AM CDT for Anderson County, Kansas. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2024, 4:04 AM CDT (09:04 UTC)
Expired
Jun 9, 2024, 8:47 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:28 AM CDTFLASH FLOODGarnett, KSLaw enforcement dispatch reports several road closures in and around Garnett due to heavy rainfall.
Jun 9, 7:00 AM CDTRAIN 1.55Colony, KSCO-OP Observer station CNYK1 Colony.
Jun 9, 7:00 AM CDTRAIN 1.642 Sw Colony, KSCocorahs station KS-AN-7 Colony 2.3 SW.
Jun 9, 8:31 AM CDTRAIN 3.481 Nne Garnett, KSCocorahs station KS-AN-3 Garnett 0.4 NNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1985 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS53 KTOP 090904
FFWTOP
KSC003-091200-
/O.NEW.KTOP.FF.W.0010.240609T0904Z-240609T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
404 AM CDT Sun Jun 9 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Anderson County in east central Kansas...

* Until 700 AM CDT.

* At 404 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Garnett, Colony, Westphalia, Kincaid, Lone Elm and Garnett Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3830 9506 3826 9507 3826 9508 3804 9508
      3804 9551 3831 9550

FLASH FLOOD...RADAR INDICATED

$$

53
2 follow-up statements
624 
WGUS53 KTOP 091127
FFWTOP
KSC003-091400-
/O.EXT.KTOP.FF.W.0010.000000T0000Z-240609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
627 AM CDT Sun Jun 9 2024

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Anderson County in east central Kansas...

* Until 900 AM CDT.

* At 626 AM CDT, local law enforcement reported flooding from heavy 
  rain across the warned area. Up to 4 inches of rain have fallen. 
  Additional rainfall amounts up to 0.5 inches are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Garnett, Colony, Westphalia, Kincaid, Lone Elm and Garnett Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3830 9506 3826 9507 3826 9508 3804 9508
      3804 9551 3831 9550

FLASH FLOOD...OBSERVED

$$

53
501 
WGUS73 KTOP 091347
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
847 AM CDT Sun Jun 9 2024

KSC003-091357-
/O.CAN.KTOP.FF.W.0010.000000T0000Z-240609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-
847 AM CDT Sun Jun 9 2024

...FLASH FLOOD WARNING FOR ANDERSON COUNTY HAS BEEN REPLACED WITH A 
FLOOD WARNING...

&&

LAT...LON 3830 9506 3826 9507 3826 9508 3804 9508
      3804 9551 3831 9550

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:46 AM CDT, 18 minutes earlier. Its key messages:

  • -Thunderstorms containing heavy rainfall move southeast of the area this morning. -Below average temperatures early in the week give way to much warmer conditions by midweek. -Chances for precipitation will be low most of the week with the next best chance for storms arriving next weekend.
Area forecast discussion, Jun 9, 3:46 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
346 AM CDT Sun Jun 9 2024

.KEY MESSAGES...

-Thunderstorms containing heavy rainfall move southeast of the area
 this morning.

-Below average temperatures early in the week give way to much
 warmer conditions by midweek.

-Chances for precipitation will be low most of the week with the
 next best chance for storms arriving next weekend.

&&

.DISCUSSION...
Issued at 345 AM CDT Sun Jun 9 2024

Around 09Z (4 AM) today, a batch of stratiform rain with scattered
embedded lightning strikes was ongoing area-wide. A line of more
organized convection was approaching from just south of the forecast
area. Heavier thunderstorms activity earlier produced torrential
rainfall and associated flash flooding mainly across portions of
Lyon, Coffey, and Anderson Counties. Radar estimated rainfall rates
of 1-3" per hour at times, producing QPE of over 3-4" within the
warned areas. With additional periods of intense rainfall combined
with previous heavy rainfall, rapid rises of creeks and streams
along with localized river and street flooding will remain a concern
today, especially south of Highway 56.

Rain and thunderstorms will exit the area to the southeast this
morning as a drier air mass and surface ridge work into the region
from the north. Cloud cover will also clear from north to south
today and temperatures will run a bit below average, topping out
around 80 degrees. With light winds and clear skies tonight, at
least patchy fog development seems probable, especially near and
south of the KS Turnpike where the ground remains soggy from recent
heavy rainfall and temperatures drop below crossover values.

Early in the workweek, the surface ridge will expand northeast of
the area while slowly moving southeast. Return flow begins to become
more established on Tuesday with more notable moisture advection
expected by Wednesday. Temperatures will also warm quickly during
this timeframe given increasing WAA, especially in central and north-
central KS where wind fields will be stronger. The entire forecast
area could experience temps in the 90s, and possibly near triple
digit heat in central and north-central KS by Thursday afternoon.

Aloft, the flow will generally remain out of the northwest through
midweek. Long range deterministic models show a closed low off the
southern coast of California ejecting out over the Four Corners
region as an open wave late in the week. That wave will likely bring
our next best chance for precipitation early next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1231 AM CDT Sun Jun 9 2024

The main challenge in the short-term is how far north
thunderstorms will get and whether those will impact terminals
overnight. Have included a TEMPO at KFOE and KMHK for the most
likely timeframe for thunderstorm impacts. Radar trends will be
monitored and amendments will be made if necessary. Otherwise,
VFR is expected with easterly winds around 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jun 9, 3:54 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 AM CDT Sun Jun 9 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-100900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 AM CDT Sun Jun 9 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Rain with embedded thunderstorms will continue through the early
morning hours before exiting the area later in the morning. Periods
of intense rainfall combined with previous heavy rainfall, will cause
rapid rises of creeks and streams along with localized river and
street flooding, especially south of Highway 56 today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 9, 12:13 AM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT Sun Jun 9 2024

KSZ054-055-058-090600-
Coffey-Lyon-Osage-
1213 AM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE...NORTHERN COFFEY
AND CENTRAL LYON COUNTIES THROUGH 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Americus, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Waverly, Quenemo,
Melvern, Neosho Rapids, Reading, Admire, Olivet, Bushong, Beto
Junction, Pomona Lake, and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 167.
 Kansas Turnpike between mile markers 122 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 9635 3867 9551 3837 9552 3835 9636
TIME...MOT...LOC 0513Z 265DEG 22KT 3851 9616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 1:07 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
107 AM CDT Sun Jun 9 2024

KSZ056-059-090630-
Franklin-Anderson-
107 AM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 130 AM CDT...

At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northwest of Garnett, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, Greeley, and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9507 3824 9508 3824 9539 3846 9536
      3848 9507 3826 9506
TIME...MOT...LOC 0606Z 273DEG 13KT 3834 9531

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 1:35 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
135 AM CDT Sun Jun 9 2024

KSZ056-059-090715-
Franklin-Anderson-
135 AM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 215 AM CDT...

At 135 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garnett, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, and Greeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9507 3823 9508 3824 9530 3841 9529
      3841 9507 3826 9506
TIME...MOT...LOC 0635Z 271DEG 14KT 3834 9525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:13 AM CDTSpecial Weather StatementTOPLyon, Osage47 min
Jun 9, 1:07 AM CDTSpecial Weather StatementTOPAnderson23 min
Jun 9, 1:15 AM CDTFlash Flood WarningTOPLyon5 hr
Jun 9, 1:35 AM CDTSpecial Weather StatementTOPAnderson40 min
Jun 9, 1:43 AM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin7 hr
Jun 9, 4:10 AM CDTRiver Flood WarningTOPAnderson28 hr
Jun 9, 5:56 AM CDTRiver Flood WarningTOPFranklin, Osage22 hr
Jun 9, 5:58 AM CDTAreal Flood WarningTOPLyon6 hr
Jun 9, 8:06 AM CDTRiver Flood WarningTOPFranklin49 hr
Jun 9, 8:28 AM CDTRiver Flood WarningTOPLyon71 hr
Jun 9, 8:28 AM CDTRiver Flood WarningTOPLyon4 days
Jun 9, 8:47 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin4 hr
Jun 9, 8:47 AM CDTAreal Flood WarningTOPAnderson4 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.